Review article: cardiac adverse effects of gastrointestinal prokinetics
Article first published online: 24 DEC 2001
Alimentary Pharmacology & Therapeutics
Volume 13, Issue 12, pages 1585–1591, December 1999
How to Cite
Tonini, De Ponti, Di Nucci and Crema (1999), Review article: cardiac adverse effects of gastrointestinal prokinetics. Alimentary Pharmacology & Therapeutics, 13: 1585–1591. doi: 10.1046/j.1365-2036.1999.00655.x
- Issue published online: 24 DEC 2001
- Article first published online: 24 DEC 2001
Gastrointestinal prokinetics, such as metoclopramide, cisapride and levosulpiride, are widely used for the management of functional gut disorders. Recently, several studies have shown that cisapride (a partial 5-HT4 receptor agonist) can induce dose-dependent cardiac adverse effects, including lengthening of the electrocardiographic QT interval, syncopal episodes and ventricular dysrhythmias.
Until recently, it was not clear whether these effects were dependent on 5-HT4 receptor activation or related to peculiar characteristics in the molecular structure of single agents within the benzamide class. Experimental evidence now favours the second hypothesis: cisapride possesses Class III antiarrhythmic properties and prolongs the action potential duration through blockade of distinct voltage-dependent K+ channels, thus delaying cardiac repolarization and prolonging the QT interval.
Patients at risk of cardiac adverse effects are children, subjects with idiopathic, congenital or acquired long QT syndrome and, in particular, those receiving concomitant medication with Class III antiarrhythmic agents, some H1-receptor antagonists (e.g. terfenadine), or drugs such as azole antifungals (e.g. ketoconazole, itraconazole, miconazole and fluconazole) and macrolide antibacterials (e.g. erythromycin, clarithrod-mycin and troleandomycin), which can inhibit cisapride metabolism by interfering with the CYP3A4 isoenzyme.